Alert archive / Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 22, 2017, 6:27 AM EDT for Henry County, City of Martinsville, Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2017, 6:27 AM EDT (10:27 UTC)
- Expired
- May 22, 2017, 10:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:19 AM EDT | FLASH FLOOD | 1 Nnw Martinsville City, VA | PERSISTENT HEAVY DOWNPOURS CAUSED JONES CREEK TO SWELL AND INUNDATE PORTIONS OF LIBERTY STREET WITHIN THE CITY OF MARTINSVILLE. FLOODING IS ONGOING AT THE TIME OF THIS REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373
WGUS51 KRNK 221027
FFWRNK
VAC089-690-221430-
/O.NEW.KRNK.FF.W.0008.170522T1027Z-170522T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
627 AM EDT MON MAY 22 2017
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
The City of Martinsville in south central Virginia...
Central Henry County in south central Virginia...
* Until 1030 AM EDT
* At 626 AM EDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Up to two inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Martinsville...
Axton...
Spencer...
Bassett...
and Leatherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3675 7968 3664 7973 3655 7987 3655 8003
3677 7997
$$
JH2 follow-up statements
563
WGUS71 KRNK 221134
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
734 AM EDT MON MAY 22 2017
VAC089-690-221430-
/O.CON.KRNK.FF.W.0008.000000T0000Z-170522T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Martinsville VA-Henry VA-
734 AM EDT MON MAY 22 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR
CENTRAL HENRY COUNTY AND THE CITY OF MARTINSVILLE...
At 730 AM EDT, Doppler radar indicated that heavy rain was exiting
the warned area. Up to three inches of rain have already fallen.
Flash flooding along Jones Creek in Martinsville has been reported
with additional flooding possible as runoff continues during the
next hour.
Some locations that will experience flooding include...
Martinsville...
Axton...
Spencer...
Bassett...
and Leatherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3675 7968 3664 7973 3655 7987 3655 8003
3677 7997
$$
JH446
WGUS71 KRNK 221257
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
857 AM EDT MON MAY 22 2017
VAC089-690-221306-
/O.CAN.KRNK.FF.W.0008.000000T0000Z-170522T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Martinsville VA-Henry VA-
857 AM EDT MON MAY 22 2017
...THE FLASH FLOOD WARNING FOR CENTRAL HENRY COUNTY AND THE CITY OF
MARTINSVILLE IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3675 7968 3664 7973 3655 7987 3655 8003
3677 7997
$$
ASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:39 AM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 22, 3:39 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 339 AM EDT Mon May 22 2017 .SYNOPSIS... A weak cold front will slowly cross the region from the northwest today before stalling over southern sections this evening. Low pressure riding up the boundary overnight into Tuesday will likely bring another round of significant rainfall late tonight into Tuesday. Yet another area of low pressure will arrive midweek with added rainfall likely for Wednesday and Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 300 AM EDT Monday... Weak meso-low to the south will pass across eastern sections early this morning before finally exiting ahead of a slow moving cold front that should cross the Blue Ridge this afternoon. This will result in continued periods of light/moderate rain mainly eastern half through around 13Z per latest HRRR, and a gradual decrease in coverage to the west in the next few hours as the best lift shifts by to the southeast. Will have to watch rates if heavier showers tend to get get hung up south/east early this morning within the easterly flow otherwise not expecting flooding issues. Deep moisture will exit from northwest to southeast as the wave departs early on and the flow turns more west/northwest in its wake, including behind the weak cold front later on. However how much drying/clearing takes place remains iffy given such a weak boundary and lack of strong downsloping. Latest guidance still suggests that most will see some sunny breaks develop by midday given weak subsidence so allowing some clearing despite lingering mid/high canopy aloft. With some heating potential exists for redevelopment of at least shallow convection mainly south/east per forecast weak instability just ahead of the front. This appears most likely along/south of the NC/VA border northeast to along Highway 29 where keeping some low chance pops with low end thunder mention. Otherwise decreasing pops from west to east through the morning before returning low pops mainly southeast for the afternoon. Highs remain tricky given a cool start in the wedge while perhaps seeing less sun than guidance which supports staying closer to the cooler Met mos for now. Surface front likely only to make it into southern sections this evening before strong southwest flow aloft starts to ripple more energy northeast along the boundary with lift quickly returning north after midnight. However models continue to have timing issues with the GFS and new EC quite wet by daybreak Tuesday while the Nam a few hours slower. Since late day showers may linger and then become more widespread sooner given such fast flow aloft and quickly developing southeast flow aloft, will lean toward likely pops returning north, espcly along/east of the Blue Ridge late with decent chances elsewhere by morning. Will again leave out thunder per redevelopment of the low level wedge/stability overnight with forecast QPF not enough to warrant any added flood watches at this point. Low temps again cool with cool lows in the lower to mid 50s mountains to 60-65 east. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... As of 310 AM EDT Monday... The 00z/22nd deterministic and ensemble guidance remain consistent in a big-picture sense, with a continuation of unsettled weather conditions into the middle of the week. While finer details still remain an open question on some days (described below), continued periods of at least light to steady rain can be anticipated. Intensity and duration of rainfall will govern potential hydro concerns; while not presently high, it's not out of the question. Temperatures will trend near to cooler than normal initially, and then cooler than normal into Wednesday and Thursday. In mid to upper levels, broadly diffluent mid/upper level pattern will exist across the mid-Atlantic, Ohio Valley and Southeastern CONUS...downstream of a large upper trough expected to close off into an upper low by Wednesday morning. Mid-level vorticity maxima pivoting around the base of the trough/closed low, interacting with a remnant frontal zone will induce surface wave low development affecting the region on Tuesday. While guidance agrees on a period of at least moderate rainfall focused by zone of 925-700 mb frontogenesis, differences in timing and spatial extent continue between the GFS and ECMWF. Feel best chance of steady/perhaps heavy rain would be greatest in the NC foothills/Piedmont northeastward into the Southside of Virginia late morning into mid-afternoon where highest PoPs are focused, and lower from the western Blue Ridge north and westward. Potential may exist for sharper northern gradient in QPF than presently reflected in the coarser-resolution guidance as well. Convective potential appears limited at best, due to the expectation of poor/isothermal lapse rates limiting instability values to no higher than 500 J/kg CAPE based on most- unstable parcels. Tuesday night should see a reduction in PoPs/more limited rainfall chances with the passage of the weak surface low. However there are still some questions as conveyed in guidance on if we can build a weak CAD/wedge for the evening (GFS/SREF camp) or with a return to south-southwest flow ahead of the closed low (ECMWF). In either outcome, it's a dreary outlook with lots of cloudiness and either periods of drizzle/light rain showers or intermittent to steady rain. Offered light rain/drizzle for this period with lower total QPF. The next round of at least steady rainfall appears to be on Wednesday into Wednesday evening. Energy associated with closed upper low and associated surface cold/occluded front approach our southwestern counties Wednesday morning and move across the region through the day on Wednesday. Here too, there are differences in overall evolution between the GFS and ECMWF. The GFS solution verbatim would introduce a potential strong/limited severe thunderstorm threat Wednesday afternoon, limited by modest instability values generally below 1000 J/kg MUCAPE albeit with high vertical wind shear. The ECMWF on the other hand keeps deeper moisture/QPF confined to the Gulf Coast, with comparatively lighter/more gradual rainfall associated with weaker northward moisture return. Couldn't rule out the GFS solution yet but I feel the ECMWF probably is closer to the right track. PoPs are again on the high side for Wednesday, though begin to taper into Wednesday evening with intermittent showers associated with upper low overhead. Into Thursday, upper low establishes itself along the western Appalachians into central Georgia. Cold thermal profiles aloft (below-normal 850 mb temperatures between +6 to +10C) owing to the upper low. With some daytime insolation, expect cumulus to develop, a few of which may develop into scattered slow-moving thunderstorms. While instability values are low, atypically low freezing levels/wet- bulb zero heights for late May would support potential for small hail. It's overstating things to call Thursday a washout, but be aware that there should be a few showers/storms around. Will keep lower-end Chance PoPs for now in the Piedmont and Blue Ridge foothills, with higher-end Chance/lower Likely along and west of the Blue Ridge with greater coverage closer to cold pool. Timing and coverage would more closely follow the diurnal trend (i.e. weakening/diminishing in coverage with loss of sun). && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... As of 320 AM EDT Monday... The upper pattern will then be progressive into the weekend as the upper low moves off to the northeast Friday allowing for a brief period of ridging, followed by a transition to a zonal regime by Sunday. This will give us a mostly dry Friday after any lingering upslope showers west of the Blue Ridge dissipate, but another frontal system will push in from the north and stall over the region on Saturday and bring an increasing chance of showers/storms to the forecast for the weekend. && .AVIATION /08Z MONDAY THROUGH FRIDAY/... As of 100 AM EDT Monday... Stalled front over the southern Appalachians will result in abundant cloud cover and periods of rain/showers into Monday morning. A compact short wave along the North Carolina/South Carolina border will track northeast through early Monday. This will enhance southeast winds and upslope along the Blue Ridge and into the eastern foothills. For now, a vast majority of the area is only seeing light rain, even in the upslope regions. The heaviest rain remains south of the wedge boundary and closer to the wave's center. This rain shield will move east over the piedmont through daybreak Monday, exiting during the morning. This will result in widespread sub-VFR in rain and low cigs overnight into early Monday with potential for periods of LIFR/IFR espcly along and east of the Blue Ridge into Monday morning. Exiting deep moisture as the meso-low passes should result in more of a west/northwest trajectory by midday Monday allowing for improving conditions at all locations by Monday afternoon with overall VFR likely by mid to late afternoon if not sooner. Added showers will also be possible later Monday with a cold front crossing the region but too uncertain to include added mention mainly around KDAN at this point. Extended Aviation Discussion... Brief improvement again behind the front Monday evening will be quickly followed by another round of rain late Monday night with this continuing through Tuesday. This likely to bring sub-VFR by Tuesday with perhaps some improvement Tuesday night before another round of showers returns Wednesday with more widespread sub-VFR Wednesday, and under an upper low continuing into Thursday. Some drying along with improvement to VFR will finally be possible on Friday as the upper low pulls away to the northeast. && .HYDROLOGY... As of 333 AM EDT Monday... Ongoing light to moderate rain should slowly taper from west to east early this morning with locally heavy rainfall possible over the next few hours. However not expecting rainfall rates to be high enough to cause much in the way of flooding unless the axis of heavier rainfall slows down and persists. Otherwise will still have to watch late tonight into midweek as more rainfall is expected, which could lead to small stream and river flooding. Models continue to favor areas along/east of the Blue Ridge with multiple rainfall events into Wednesday or Thursday, possibly resulting in another 1 to 3 inches of rain at this point. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...AL LONG TERM...AL/MBS AVIATION...AMS/JH/RCS HYDROLOGY...JH/WP
Hazardous weather outlook, May 22, 3:58 AM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 358 AM EDT Mon May 22 2017 VAZ007-009>014-018>020-022>024-035-WVZ042>044-507-508-230800- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Amherst-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 358 AM EDT Mon May 22 2017 This Hazardous Weather Outlook is for central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ015>017-032>034-043>047-058-059-230800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 358 AM EDT Mon May 22 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periods of heavy rain may cause flooding on Tuesday and Wednesday, with the potential for river flooding extending through later in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:06 AM EDT | Areal Flood Advisory | RNK | Henry, Patrick, City of Martinsville | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.